Drugs That Increase Gi Motility

Decreased GI motility can affect one or more parts of the GI tract and can be the result of a systemic disease, intrinsic GI disorder, or medication. Gastroparesis is the term for delayed gastric emptying. Symptoms may range from postprandial bloating and fullness to nausea and vomiting. Half of ingested liquid should be emptied within 30 minutes, and half of a digestible solid should be emptied within 2 hours. Emptying time can be prolonged as a result of autonomic neuropathy seen with long-standing diabetes mellitus. Pseudoobstruction due to an idiopathic intestinal muscle disease or intestinal neuropathy may also cause delays in gastric emptying and intestinal transit. Rarer causes of delayed GI motil-ity include Chagas' disease, muscular dystrophy, scleroderma, and infiltrative diseases, such as amyloidosis. Decreased GI transit can occur acutely following electrolyte disorders and gastroenteritis. In addition, many medications, including anticholinergic medications, tri-cyclic antidepressants, levodopa, and (3-adrenergic agonists, inhibit GI motility.

Drugs that enhance GI motility are often called pro-kinetics. Their goal is to increase contractile force and accelerate intraluminal transit. Most of these drugs act either by enhancing the effect of acetylcholine or by blocking the effect of an inhibitory neurotransmitter such as dopamine. The prokinetics discussed in this chapter are metoclopramide, cisapride and tegaserod, and erythromycin.

Delicious Diabetic Recipes

Delicious Diabetic Recipes

This brilliant guide will teach you how to cook all those delicious recipes for people who have diabetes.

Get My Free Ebook


Post a comment